Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 31, NWS Newport/Morehead City, NC

November 13, 2018Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 13, 2018, 6:53 AM EST for Dare County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2018, 6:53 AM EST (11:53 UTC)
Expired
Nov 13, 2018, 7:15 AM EST
In force
22 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dare County, NC

The radar

The Morehead City radar (KMHX), 139 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 13, 1:56 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WFUS52 KMHX 131153
TORMHX
NCC055-131215-
/O.NEW.KMHX.TO.W.0031.181113T1153Z-181113T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
653 AM EST TUE NOV 13 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Eastern Dare County in eastern North Carolina...

* Until 715 AM EST.
    
* At 653 AM EST, a severe thunderstorm capable of producing a tornado
  was located near Avon, or 7 miles north of Frisco, moving northeast
  at 80 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  eastern Dare County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3528 7562 3536 7569 3553 7540 3536 7530
TIME...MOT...LOC 1153Z 239DEG 68KT 3535 7558 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGK
1 follow-up statement
957 
WWUS52 KMHX 131159
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
659 AM EST TUE NOV 13 2018

NCC055-131215-
/O.CON.KMHX.TO.W.0031.000000T0000Z-181113T1215Z/
Dare NC-
659 AM EST TUE NOV 13 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM EST FOR EASTERN
DARE COUNTY...
    
At 659 AM EST, a severe thunderstorm capable of producing a tornado
was located near Avon Pier, or 13 miles northeast of Frisco, moving
northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Avon and Avon Pier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3528 7562 3536 7569 3553 7540 3536 7530
TIME...MOT...LOC 1159Z 243DEG 64KT 3539 7548 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 13, 6:33 AM EST, 20 minutes earlier.

Area forecast discussion, Nov 13, 6:33 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
633 AM EST Tue Nov 13 2018

.SYNOPSIS...
A low pressure system will quickly move across the area today.
A cold front will then move through later this evening followed
by high pressure Wednesday. Another area of low pressure will
affect the area Thursday into Friday. High pressure will ridge
into the region this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 620 AM Tuesday...Last of severe threat impacting the
Ocracoke/Hatteras area early this morning and should be offshore
shortly, which will end the Tornado Watch for the Outer Banks
shortly. Some wind damage and hail was reported in the Atlantic
Beach area earlier this morning from a possible tornado. One to
three inches of rain have been common per latest radar estimates
for our CWA, especially near the coast.

For the balance of the day, expect mostly light to moderate
rain. Temperatures will be steady this morning before slowly
falling this afternoon as dewpoints also start to fall fairly
quickly as the cold front slowly works its way offshore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 3 AM Tuesday...High pressure will build in from the
northwest later tonight as dewpoints drop into the 40s. Lower
clouds are likely to hang around through most of the night. Lows
tonight will be in the lower 40s inland to the lower 50s coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 110 AM Tues...Active weather will continue into the
second half of the week. Then, drier and cooler air will move in
Friday and remain into the weekend.

Wednesday...High pressure will build into the area behind the
front, resulting in a mainly dry and cool day Wednesday. Gusty
winds (especially for coastal areas) will ensue Wednesday
afternoon/evening as low pressure developing across the Deep
South works with high pressure across the Northeast to tighten
the gradient locally.

Thursday...The aforementioned low will travel up the east coast
Thursday, brining another soggy and windy day. Models have come
into better agreement on an inland track up the I-95 corridor,
which would put part of Eastern NC in the warm sector once
again. Forecast guidance is showing another 1-3 inches of rain
is possible which could lead to some minor flooding problems
given the amount of recent rainfall. Have also raised PoPs to
categorical for most of Thursday. Severe weather is also
possible as scattered thunderstorms could track along the coast
as the low pressure system deepens as it moves up the east
coast. Temperatures will be very warm once the area is in the
warm sector will reach the mid 60s inland and the upper 60s to
around 70 near the coast.

Friday through Monday...As low pressure departs the area, it
will drag a cold front off the coast Friday morning, with cooler
high pressure building in behind it. High pressure will
continue to ridge into the area through this weekend and into
Monday, however cooler conditions are expected. High temps
Friday will reach the low to upper 60s, with mostly 50s likely
for the weekend. Lows will dip into the 30s inland, but look to
remain above freezing, while remaining in the low to mid 40s
along the coast.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short Term /through 12Z Wednesday/...
As of 630 AM Tuesday...Difficult TAF forecast with variable
ceilings this morning, before another period of IFR ceilings is
likely later this evening into tonight, before drier air arrives
improving ceilings toward Wednesday morning. Some reduced vsbys
in rain this morning, but these should improve with lower
dewpoints by later in the day and through tonight.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...VFR conditions will return Wednesday, but
be short-lived as IFR conditions are likely as low pressure
impacts the area late Wednesday through Thursday night. VFR
conditions return Friday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 630 AM Tuesday...No changes to the current marine forecast
as gusty S/SW winds continue. Diamond Buoy is gusting to 43
knots with Hatteras Coast Guard station gusting to 35 knots as
the winds are picking up now. Seas have risen to 10 ft off the
northern Outer Banks. Most of the high-resolution models show
winds diminishing during the afternoon, but seas remain
elevated through tonight. Winds will again increase after
midnight with surge behind cold front.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...Winds and seas will increase Wednesday
ahead of an approaching low and remain elevated, with very
dangerous boat conditions expected as low pressure passes near
the waters through at least Thursday night. Gale Force winds are
expected across the coastal waters and possibly the sounds and
will be SE/E 25-30 kts with gusts 30-40 kts, and seas will build
to 6-12 ft in response. Conditions should begin to improve
Friday, but seas look to remain elevated through Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 9 AM EST this morning for AMZ130-
     131-136-137.
     Gale Warning until 1 PM EST this afternoon for AMZ135-150-152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK/CB
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Nov 13, 3:39 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
339 AM EST Tue Nov 13 2018

NCZ046-047-080-081-092>095-098-140845-
Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-Pamlico-
Carteret-Onslow-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-140845-
Washington-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-140845-
Outer Banks Dare-Outer Banks Hyde-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091-140845-
Martin-Pitt-Greene-Lenoir-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-140845-
Duplin-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 13, 5:02 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             2 W BEAUFORT            34.72N 76.69W
11/13/2018  E0.70 INCH       CARTERET           NC   PUBLIC

            DIME SIZED HAIL REPORTED AT RADIO ISLAND.

&&

CTC
Local storm report, Nov 13, 5:03 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     MARINE TSTM WIND 2 E OCEANA PIER         34.70N 76.69W
11/13/2018  E47 MPH          CARTERET           NC   PUBLIC

&&

CTC
Local storm report, Nov 13, 5:04 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     MARINE TSTM WIND 2 E OCEANA PIER         34.70N 76.69W
11/13/2018  E47 MPH          CARTERET           NC   PUBLIC

&&

CTC
Local storm report, Nov 13, 5:28 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
528 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND DMG     ATLANTIC BEACH          34.70N 76.74W
11/13/2018                   CARTERET           NC   PUBLIC

            911 CENTER REPORTS 2 POWER POLES SNAPPED IN
            ATLANTIC BEACH. POSSIBLE TORNADO.

&&

CTC
Special weather statement, Nov 13, 5:50 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
550 AM EST TUE NOV 13 2018

NCZ103-104-131145-
Outer Banks Hyde-Outer Banks Dare-
550 AM EST TUE NOV 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HYDE AND
SOUTHEASTERN DARE COUNTIES...

At 550 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Stumpy Point to 8 miles northwest of
Portsmouth Village. Movement was northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Ferry
Terminal, Ocracoke Ferry Terminal, Avon Pier, Cape Hatteras
Lighthouse, Hatteras Island Fishing Pier, Ocracoke Lighthouse and
Bodie Island Lighthouse.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3584 7550 3549 7543 3521 7550 3516 7572
      3506 7598 3511 7606 3532 7559 3550 7554
      3582 7560
TIME...MOT...LOC 1050Z 236DEG 44KT 3569 7564 3515 7619

SGK
Local storm report, Nov 13, 6:33 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     TSTM WND GST     2 E MOREHEAD CITY       34.72N 76.70W
11/13/2018  M58 MPH          AMZ158             NC   MESONET

            PERSONAL WEATHER STATION MOREHEAD CITY YACHT
            BASIN.

&&

HEDEN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:24 AM ESTSpecial Weather StatementMHXBeaufort36 min
Nov 13, 2:33 AM ESTSpecial Weather StatementMHXGreene, Lenoir42 min
Nov 13, 2:53 AM ESTSpecial Weather StatementMHXMartin, Pitt37 min
Nov 13, 3:16 AM ESTSpecial Weather StatementMHXBeaufort, Craven, Lenoir, Martin, Pitt, Washington44 min
Nov 13, 3:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 3:32 AM ESTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Martin, Pamlico, Pitt and 1 more43 min
Nov 13, 4:03 AM ESTTornado WarningMHXCarteret, Onslow57 min
Nov 13, 4:06 AM ESTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Pamlico, Tyrrell, Washington39 min
Nov 13, 4:07 AM ESTSpecial Marine WarningMHX38 min
Nov 13, 4:17 AM ESTSpecial Marine WarningMHX43 min
Nov 13, 4:30 AM ESTSpecial Weather StatementMHXPamlico45 min
Nov 13, 4:50 AM ESTSpecial Marine WarningMHX55 min
Nov 13, 5:08 AM ESTTornado WarningMHXCarteret37 min
Nov 13, 5:34 AM ESTSpecial Marine WarningMHX56 min
Nov 13, 5:50 AM ESTSpecial Weather StatementMHXDare55 min
Nov 13, 6:10 AM ESTTornado WarningMHXHyde20 min
Nov 13, 6:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 6:37 AM ESTSevere Thunderstorm WarningMHXDare, Hyde53 min
Nov 13, 7:08 AM ESTSpecial Marine WarningMHX67 min
Nov 13, 7:28 AM ESTAreal Flood AdvisoryMHXDare, Hyde2 hr
Nov 13, 8:28 AM ESTSmall Craft AdvisoryMHX4 days
Nov 13, 2:33 PM ESTGale WatchMHX13 hr

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.